Evaluating adverse drug reactions among HAART patients in a resource-constrained province of South Africa
Abstract:The high prevalence of HIV in KwaZulu-Natal Province, South Africa, has greatly increased the demand for antiretroviral therapy (ART), resulting in an exponential increase in the number of patients initiated on highly active antiretroviral treatment (HAART). However, little information about adverse drug reactions in these patients was forthcoming from public health facilities in KwaZulu-Natal. A compulsory system of reporting adverse drug reactions was established among patients attending accredited ART sites, with minimal resource requirements. The study sought to evaluate the adverse drug reactions reported through the new compulsory system. A retrospective audit was performed on the reporting forms received during the first year of the new system, pertaining to all patients on HAART who had experienced an adverse drug reaction that resulted in a request for a change in antiretroviral (ARV) drug or regimen. The forms for documenting adverse drug reactions were completed by prescribers who would confirm the event or reaction by specifying the diagnosis as well as the relevant clinical and laboratory values. In total, 3 923 forms, submitted between 1 May 2007 and 31 May 2008, were available for audit. Adverse drug reactions were documented in 78.7% of the reports and 74% of the patients that presented with an adverse event were females. Of the forms recording a serious adverse drug reaction, 84.7% pertained to patients taking the three-drug combination stavudine, lamivudine and either efavirenz or nevirapine. Of those reports, stavudine was implicated as the possible causative agent of an adverse drug reaction in 93% of the cases. In 73.6% of the total reports the proposed new regimen was zidovudine, lamivudine and efavirenz or nevirapine. The compulsory system of reporting greatly improved the reporting of adverse drug reactions associated with HAART among patients in the province. This system may be similarly implemented in other low-resourced settings to actively encourage the reporting of adverse drug reactions associated with ARV use.
Document Type: Research Article
Affiliations: School of Health Sciences,University of KwaZulu-Natal, Westville Campus, Private Bag X54001Durban,4000, South Africa
Publication date: 2012-06-01
More about this publication?
- Co-Published by NISC and Routledge - Subscriber access available here